Pain Channel
Topics & Medications
Quicklinks
Related Channels

Acetaminophen Overdose

Symptoms of an Overdose

Within the first 24 hours after an acetaminophen overdose, the following symptoms often occur:
 
  • Nausea
  • Vomiting
  • Diarrhea
  • Appetite loss
  • Sweating
  • Irritability.
     
However, many people experience no early symptoms after an overdose. In the next 24 to 72 hours, the early symptoms start to go away, but liver damage starts to occur. The first symptom of liver damage is usually upper-right abdominal pain or tenderness (near the liver), and a healthcare provider may notice that the liver is enlarged. After this, liver failure may occur, causing symptoms such as:
 
  • Yellow eyes and skin (jaundice)
  • Dark urine
  • Confusion
  • Low blood sugar (hypoglycemia)
  • Bleeding
  • Nausea and vomiting.
     
Some people also experience kidney failure or heart problems. Death may occur, usually as the result of swelling in the brain, infections, or multiple organ failure.
 

Treatment for an Acetaminophen Overdose

Early treatment after an overdose with acetaminophen is important. If the overdose was recent, activated charcoal may be given to prevent the body from absorbing the drug. A medication called N-acetylcysteine (Acetadote®, Mucomyst®) is extremely important for the treatment of an overdose and can help prevent liver damage. Treatment will also include supportive care, which consists of treating the symptoms that occur as a result of the overdose. Sometimes, liver transplantation is necessary.
 
It is important that you seek prompt medical attention if you believe that you may have overdosed on acetaminophen.
 
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment

Acetaminophen Drug Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.